What is Neuroleptic Malignant Syndrome?
Joseph de Saram discusses Hiccups, which can arise from idiopathic, psychogenic and organic causes. The use of therapeutic drugs forms one of the important causes of hiccups. Although the exact pathophysiological processes involved have not yet been established, the neurotransmitters dopamine, serotonin and gamma amino butyric aid (GABA) have been documented to play a significant role in the generation of hiccups. Reported herein, a patient of organic bipolar affective disorder who developed hiccups with the atypical antipsychotic aripiprazole. The possible underlying neurotransmitter mechanisms, predisposing factors and clinical implications of this rare adverse event are discussed.
Anti-psychotics and Hiccups
‘Persistent hiccups’ refers to hiccups that continue for more than 48 hours. A number of medical conditions, including idiopathic, psychogenic, and organic causes as well as medications, are known to cause persistent and intractable hiccups. Among the medications reported to induce hiccups, corticosteroids and benzodiazepines are the drug classes most frequently associated with the development of hiccups.
Antipsychotic-induced hiccups have rarely been reported in the literature, and to the best of our knowledge, only 8 cases of aripiprazole-induced hiccups have been reported in the literature. Here, an additional case of aripiprazole-induced persistent hiccups is reported with a review of previously reported cases.
A 35-year-old married male patient was brought by his wife to an outpatient clinic in February 2014 for experiencing auditory hallucinations, delusions of being cheated by his wife, and crying without a reason. Mental status examination revealed a normal rate and amount of speech, depressive mood, anxious affect, poor concentration, auditory hallucinations, reference and persecutory delusions, and decreased sleep and appetites.
All the routine investigations including hemogram and liver, kidney, and thyroid function tests were within normal limits. The patient was diagnosed with major depressive disorder (MDD) with psychotic features according to the criteria of the Diagnostic and Statistical Manual of Mental Disorders, Fourth Edition, and venlafaxine 75 mg/day and aripiprazole 10 mg/day were initiated at the same time. Within 24 hours of taking his medications, the patient started having hiccups continuously.
A detailed history and physical examination of the patient did not reveal any signs or symptoms of underlying physical illness. The patient consulted an internist, who after preliminary examination advised to add pantoprazole 40 mg two times daily empirically. Hiccups did not resolve despite a 3-day course of pantoprazole treatment. In order to eliminate underlying possible drug induced adverse effect, we made a decision, based on a literature review, to stop aripiprazole instead of venlafaxine, as there have been eight cases of aripiprazole-induced hiccups reported in the l i terature, whereas no relationship was reported with venlafaxine.
Aripiprazole was discontinued on day 5; hiccups disappeared approximately 36 hours after the last dose of aripiprazole. Aripiprazole rechallenge was planned but the patient did not give consent for rechallenge; therefore, the drug was replaced with olanzapine. The patient was maintaining well on a follow-up one month later.
Hiccups are often associated with gastric distension, sudden changes in temperature and emotion, ingestion of alcohol; they usually resolve spontaneously or with simple measures such as breath holding and rarely necessitate medication. Hiccups continuing longer than 24 hours are rare and may indicate serious underlying diseases. Organic causes should be excluded with adequate evaluation based on history, physical examination, and selected DOI: 10.5455/bcp.20150212035451
What Is Neuroleptic Malignant Syndrome?
Neuroleptic malignant syndrome (NMS) is a rare reaction to antipsychotic drugs that treat schizophrenia, bipolar disorder, and other mental health conditions. It affects the nervous system and causes symptoms like a high fever and muscle stiffness.
The case continues…
Joseph S R de Saram (JSRDS)